Alert archive / New York / Frost Advisories in 2012

Frost Advisory 5, NWS Binghamton, NY

May 10, 2012Chemung County, Steuben County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this frost advisory at May 10, 2012, 3:19 PM EDT for Chemung County, Steuben County, New York; Bradford County, Pennsylvania. It took effect at May 11, 2012, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 10, 2012, 3:19 PM EDT (19:19 UTC)
In effect from
May 11, 2012, 1:00 AM EDT
Expired
May 11, 2012, 6:37 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY

Counties Chemung County, NY, Steuben County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WWUS71 KBGM 101919
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
319 PM EDT THU MAY 10 2012

NYZ022-024-PAZ038-111300-
/O.NEW.KBGM.FR.Y.0005.120511T0500Z-120511T1300Z/
STEUBEN-CHEMUNG-BRADFORD-
INCLUDING THE CITIES OF...CORNING...HORNELL...ELMIRA...TOWANDA...
SAYRE
319 PM EDT THU MAY 10 2012

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY. 

* LOCATIONS...STEUBEN AND CHEMUNG COUNTIES IN NEW YORK AND
  BRADFORD COUNTY IN PENNSYLVANIA. 

* HAZARDS...WIDESPREAD FROST. 

* TEMPERATURES...LOWS 33 TO 36. 

* TIMING...LATE TONIGHT AND EARLY FRIDAY MORNING. 

* IMPACTS...SENSITIVE PLANTS OUTDOORS SHOULD BE COVERED OR
  BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
093 
WWUS71 KBGM 110222
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1022 PM EDT THU MAY 10 2012

NYZ022-024-PAZ038-111300-
/O.CON.KBGM.FR.Y.0005.120511T0500Z-120511T1300Z/
STEUBEN-CHEMUNG-BRADFORD-
INCLUDING THE CITIES OF...CORNING...HORNELL...ELMIRA...TOWANDA...
SAYRE
1022 PM EDT THU MAY 10 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* LOCATIONS...STEUBEN AND CHEMUNG COUNTIES IN NEW YORK AND 
  BRADFORD COUNTY IN PENNSYLVANIA. 

* HAZARDS...WIDESPREAD FROST.

* TEMPERATURES...LOWS 31 TO 36.

* TIMING...LATE TONIGHT AND EARLY FRIDAY MORNING.

* IMPACTS...SENSITIVE PLANTS OUTDOORS SHOULD BE COVERED OR 
  BROUGHT INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

HEDEN
106 
WWUS71 KBGM 110814
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EDT FRI MAY 11 2012

NYZ022-024-PAZ038-111300-
/O.CON.KBGM.FR.Y.0005.000000T0000Z-120511T1300Z/
STEUBEN-CHEMUNG-BRADFORD-
INCLUDING THE CITIES OF...CORNING...HORNELL...ELMIRA...TOWANDA...
SAYRE
414 AM EDT FRI MAY 11 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...STEUBEN AND CHEMUNG COUNTIES IN NEW YORK AND 
  BRADFORD COUNTY IN PENNSYLVANIA. 

* HAZARDS...WIDESPREAD FROST.

* TEMPERATURES...MIDDLE TO UPPER 30S.

* TIMING...EARLY FRIDAY MORNING.

* IMPACTS...SENSITIVE PLANTS OUTDOORS SHOULD BE COVERED OR 
  BROUGHT INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
762 
WWUS71 KBGM 111037
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
637 AM EDT FRI MAY 11 2012


NYZ022-024-PAZ038-111145-
/O.CAN.KBGM.FR.Y.0005.000000T0000Z-120511T1300Z/
STEUBEN-CHEMUNG-BRADFORD-
INCLUDING THE CITIES OF...CORNING...HORNELL...ELMIRA...TOWANDA...
SAYRE
637 AM EDT FRI MAY 11 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS CANCELLED THE
FROST ADVISORY. TEMPERATURES HAVE WARMED INTO THE UPPER 30S ACROSS
THE CENTRAL TWIN TIERS AND FROST IS NO LONGER A CONCERN.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at May 10, 2:30 PM EDT, 49 minutes earlier.

Area forecast discussion, May 10, 2:30 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT THU MAY 10 2012

.SYNOPSIS...
AN ARRIVING UPPER-LEVEL DISTURBANCE TRAVELING SOUTH FROM SOUTHERN
CANADA WILL RESULT IN SCATTERED SHOWER DEVELOPMENT ACROSS
PORTIONS OF THE REGION TODAY. TEMPERATURES WILL BE MUCH COOLER
THAN RECENT DAYS WITH HIGHS ONLY EXPECTED TO REACH THE LOWER TO
MIDDLE 50S. BY TONIGHT...EXPECT CLEARING SKIES AND COOL OVERNIGHT LOWS
AS HIGH PRESSURE BEGINS WORKING INTO THE REGION. HIGH PRESSURE
WILL THEN PROVIDE FOR DRY CONDITIONS ON SATURDAY BEFORE RAIN
CHANCES INCREASE SATURDAY NIGHT INTO SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
645AM UPDATE...
QUICK UPDATE TO ACCOUNT FOR LATEST RADAR TRENDS. SHOWERS HAVE
DEVELOPED ACROSS PORTIONS OF THE FORECAST AREA ALREADY THIS
MORNING AS THE INFLUENCES OF THE APPROACHING UPPER WAVE AND WEAK
UPSLOPE FLOW BEGIN TO BARE DOWN ON THE REGION. EXPECT SHWRS TO
CONTINUE DEVELOPING THROUGH MID MORNING BEFORE BECOMING MORE SCT
IN NATURE BY AFTERNOON. LATEST IR SATELLITE IMAGERY SHOWING AN
EXPANSIVE AREA OF LOW CLOUDS WORKING THROUGH THE AREA WHICH WILL
BE UPON US FOR MUCH OF THE DAY. FURTHER EAST...SHWRS ASSOCIATED
WITH THE COASTAL WAVE HAVE MOVED EAST OF THE REGION AND HAVE
REDUCED POPS ACROSS THE CATSKILLS AND POCONOS AS A RESULT.
PREVIOUS NEAR TERM DISCUSSION BELOW.

AS OF 430 AM...ATTENTION THEN SHIFTS TO NEXT SHORTWAVE DISTURBANCE
CURRENTLY EAST OF LAKE SUPERIOR. WITH TIME TODAY...THIS FEATURE
WILL DIVE SOUTHEAST TOWARDS OUR AREA WHICH WILL RESULT IN THE
CLOSING OFF OF THE BROAD UPPER TROUGH THAT CONTINUES TO HOVER
OVERHEAD. AS ENERGY FROM THIS FEATURE FILTERS INTO THE
REGION...EXPECT DEVELOPING SHWRS BY 15Z ACROSS THE FINGER LAKES
AND WESTERN MOHAWK VALLEY...BEFORE ACTIVITY BECOMES MORE
WIDESPREAD ACROSS THE REMAINDER OF THE CWA BY EARLY AFTERNOON.
WITH SHWRS PRIMARILY INSTABILITY DRIVEN...OVERALL ACTIVITY SHOULD
REMAIN RATHER UNORGANIZED WITH ISO-SCT COVERAGE AT BEST. CURRENTLY
EXPECT NO THUNDER ACTIVITY OWING TO POOR LAPSE RATES ALOFT AND LOW
EQUILIBRIUM LEVELS. IN GENERAL...ABUNDANT CLOUD COVER PREVAILING
OVERHEAD COMBINED WITH CONTINUED COLD AIR ADVECTION AND H85 TEMPS
DROPPING TO NEAR 0C BY THIS AFTERNOON SHOULD RESULT IN DAYTIME
HIGHS ONLY REACHING INTO THE MIDDLE TO UPPER 50S. A TIGHT PRESSURE
GRADIENT RESULTING FROM DEPARTING LOW PRESSURE TO OUR EAST AND
APPROACHING HIGH PRESSURE FROM OUR WEST WILL CREATE BREEZY
CONDITIONS TODAY WITH GUSTS POSSIBLY REACHING 30 KTS ACROSS THE
HIGHER TERRAIN SURFACES OF THE CATSKILLS AND POCONOS.

BY TONIGHT...UPPER LOW WILL QUICKLY EXIT OFF TO OUR NORTHEAST AS
A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE WESTERN AND CENTRAL
GREAT LAKES. EXPECT CLEARING SKIES FROM WEST TO EAST AFTER 00Z
WITH ANY LINGERING PRECIP ACROSS THE SOUTHERN TUG HILL AND WESTERN
MOHAWK VALLY COMING TO AN END BY 03Z. WITH CLEARING SKIES
ALOFT AND CONTINUED COLD AIR ADVECTION...OVERNIGHT LOWS ACROSS
MANY LOCATIONS WILL FALL INTO THE MIDDLE TO UPPER 30S. CONSIDERING
THE GROWING SEASON IS NOW UNDERWAY...THESE TEMPS MAY SUPPORT
LOCALIZED FROST DEVELOPMENT AND THE POTENTIAL HAS BEEN HIGHLIGHTED
IN THE HWO. POTENTIAL LIMITING FACTOR WILL BE LOW-LEVEL MIXING AS
NORTHWEST WINDS BETWEEN 5-10 KTS MAY PREVENT DEVELOPMENT. WILL
ALLOW DAYSHIFT TO RE-EVALUATE THE NEED FOR ANY HEADLINES FOLLOWING
THE ARRIVAL OF 12Z MODEL GUIDANCE.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
SLIGHTLY WARMER AND DRY CONDITIONS EXPECTED BY FRI DESPITE THE
CONTINUATION OF BRISK NORTHWEST WINDS. WITH NEARLY CLEAR SKIES
ALOFT...DAYTIME HEATING WILL LIKELY ALLOW TEMPS TO REBOUND INTO
THE LOWER TO MIDDLE 60S AREA WIDE AS H85 TEMPS CLIMB TO NEAR 4C BY
AFTERNOON. THROUGH THE COURSE OF THE DAY...HIGH PRESSURE WILL
SHIFT FROM THE UPPER OHIO VALLEY SOUTHEAST INTO THE CENTRAL
APPALACHIANS WHICH WILL ENSURE DRY CONDITIONS THROUGH THE PERIOD.

CONTINUED DRY CONDITIONS FRI NGT INTO SAT MORNING AS WEAK RIDGING
MOVES OVER THE REGION. EXPECT OVERNIGHT LOWS TO DIP INTO THE
UPPER 30S TO LOWER 40S.

EXPECT A NOTABLE WARMING TREND BY SATURDAY AS A WARM FRONT LIFTS
NORTH THROUGH THE REGION AND SOUTHERLY FLOW INCREASES IN ADVANCE
OF AN APPROACHING COLD FRONT FROM THE WEST. MODELS IN RECENT DAYS
HAVE BEEN STRUGGLING WITH FOOTPRINT OF DEVELOPING SHOWERS ALONG
THE WARM FRONT AS IT LIFTS NORTH...HOWEVER 00Z GFS AND WRF
SOLUTIONS KEEP THE FCST AREA DRY. WITH H85 TEMPS EXPECTED TO WARM
TO NEAR 10C...DAYTIME HIGHS WILL WARM INTO THE LOWER TO MIDDLE
70S.

MAIN COLD FRONT TO MOVE INTO THE AREA SAT NIGHT AS CANADIAN SFC
LOW SHIFTS SOUTHEAST FROM EASTERN QUEBEC INTO NORTHERN MAINE. MUCH
OF THE FCST AREA WILL RESIDE IN THE RIGHT ENTRANCE REGION OF AN
UPPER JET MAX MOVING THROUGH THE OTTAWA VALLEY WHICH MAY PROVIDE
ENOUGH FORCING TO ALLOW SOME SHWRS ALONG THE BOUNDARY AS IT SHIFTS
SOUTHEAST THROUGH OUR AREA. MODELS TO INCLUDE THE GFS AND WRF
CONTINUE TO SHOW DECREASING QPF VALUES WITH FURTHER EASTWARD
PROGRESS SAT NIGHT WHICH SUGGESTS FRONT WILL BE WEAKENING AS IT
MOVES INTO OUR AREA. DESPITE THIS...AFOREMENTIONED JET DYNAMICS MAY
BE ENOUGH TO SQUEEZE OUT A FEW SHWRS AND WILL MAINTAIN SLGT CHC
MENTION FOR NOW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN FAIR AGREEMENT THROUGH THE
EXTENDED PERIOD WHICH FEATURES AN UPPER LEVEL TROF OVER THE
NORTHEAST ALTHOUGH NOT VERY DEEP.

PERIOD BEGINS WITH A WEAK SFC BOUNDARY OVER NORTHEAST PENNSYLVANIA
WITH A LOW PRES SYSTEM MOVING NORTHEAST ALONG THIS BOUNDARY INTO
TUESDAY. WILL CONTINUE WITH CHC/SLIGHT CHC POPS SUNDAY NIGHT
THROUGH MONDAY NIGHT. TUESDAY THROUGH WEDNESDAY, SFC HIGH PRESSURE
IN THE OHIO VALLEY MAY PROVIDE DRIER AIR ESPECIALLY ACROSS THE
WESTERN AND NORTHERN FORECAST AREA. ALTHOUGH, WITH HIGH PRES WELL
OFF THE MID ATLANTIC COAST PROVIDING A MOIST RETURN FLOW INTO THE
MID ATLANTIC WILL CONTINUE WITH CHC/SLIGHT CHC POPS OVER SOUTHEAST
FA. WEDNESDAY NIGHT INTO THURSDAY, A SFC TROF MAY BE IN THE VCNTY
AS A SFC LOW TRACKS THROUGH EASTERN CANADA.

TEMPS THROUGH THE PERIOD WILL BE NEAR OR SLIGHTLY ABOVE NORMALS
WITH HIGHS AROUND 70 AND LOW IN THE MID/UPPER 40S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
UPPER LEVEL LOW OVER NORTHERN NEW YORK WILL GRADUALLY LIFT
NORTHEAST DURING THE TAF PERIOD LEADING TO IMPROVING CONDITIONS.
MVFR CIGS WILL PERSISTS OVER THE KSYR/KRME TERMINALS UNTIL 06Z
THEN A BROKEN VFR DECK WILL SCATTER OUT BY 13Z. REST OF TAF SITES
WILL REMAIN VFR WITH BKN CONDITIONS THROUGH LATE EVENING THEN
GRADUALLY SCATTERING OUT. VALLEY FOG LOOKS UNLIKELY DUE TO BOUNDARY
LAYER MIXING.

NORTHWEST WINDS AT 10-15 KNOTS WITH GUSTS AROUND 25 KNOTS BECOMING
NORTHWEST AROUND 5 KNOTS LATER TONIGHT THEN NORTHWEST AGAIN ON
FRIDAY AT 10-15 KNOTS WIT GUSTS AROUND 25 KNOTS.

.OUTLOOK...

FRI NIGHT AND SAT...VFR.

SATURDAY NIGHT THROUGH TUESDAY...MAINLY VFR BUT MVFR RESTRICTIONS
POSSIBLE IN SCATTERED RAIN SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...CMG
NEAR TERM...CMG
SHORT TERM...CMG
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, May 10, 3:11 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 AM EDT THU MAY 10 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-110715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
311 AM EDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF PATCHY FROST MAY DEVELOP LATE TONIGHT AS TEMPERATURES
COOL INTO THE MIDDLE TO UPPER 30S. THOSE WITH OUTSIDE VEGETATION
INTEREST SHOULD TAKE PRECAUTIONS TO AVOID PLANT DAMAGE DUE TO COOL
OVERNIGHT TEMPERATURES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in New York, 2012Frost Advisories in Pennsylvania, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.